Alert archive / North Dakota / River Flood Warnings in 2009

River Flood Warning 31, NWS Bismarck, ND

April 12, 2009Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this river flood warning at Apr 12, 2009, 11:42 AM CDT for Burleigh County, Morton County, North Dakota. It took effect at Apr 12, 2009, 5:17 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 11:42 AM CDT (16:42 UTC)
In effect from
Apr 12, 2009, 5:17 PM CDT
Expired
Apr 16, 2009, 4:47 PM CDT
In force
4 days
Issued by
NWS Bismarck, ND
Flood severity
Minor

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Heart River near Mandan (MDNN8). The gauge peaked at 21.71 ft at Apr 14, 2009, 9:00 PM CDT.

actionminormoderate10203004/1204/1304/1404/1504/1604/17
Action stage
25 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06349000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Apr 12, 4:30 AM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, Apr 12, 4:30 AM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT SUN APR 12 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
LATEST WATER VAPOR IMAGERY SHOWS A SPLIT FLOW PATTERN CONTINUING
OVER THE CENTRAL/WESTERN CONUS. IN THE SOUTHERN BRANCH...A CLOSED
UPPER LOW WAS SPINNING OVER NORTH CENTRAL NEW MEXICO THIS MORNING
AND PRODUCING A SOUTHERLY FLOW INTO NORTH DAKOTA. A COUPLE OF
DISTURBANCES SEEN ROTATING INTO NORTH DAKOTA HAVE TRIGGERED
SCATTERED SHOWERS. IN THE NORTHERN BRANCH A SHORTWAVE TROUGH WAS
SEEN MOVING EAST FROM WESTERN ALBERTA AND MONTANA. WILL GRADUALLY
SEE THE UPPER WIND FLOW TRANSITION FROM SOUTHERLY THIS MORNING TO
MORE WESTERLY LATER THIS AFTERNOON AS THE FORECAST AREA FALLS
INCREASINGLY INTO THE NORTHERN BRANCH. A SFC TROUGH ASSOCIATED
WITH THE NORTHERN BRANCH WILL MIGRATE ACROSS OUR WESTERN ZONES
LATE THIS AFTERNOON THEN WEAKEN OUT TONIGHT AS IT MOVES INTO
OUR CENTRAL AND EASTERN ZONES. OVERALL...EXPECT SCATTERED RAIN
SHOWERS TODAY/TONIGHT IN OUR CENTRAL AND EASTERN ZONES WITH MORE
NUMEROUS SHOWERS IN THE WEST TODAY. THE PATTERN REMAINS
PROGRESSIVE WITH A TRANSITORY RIDGE NOSING INTO WESTERN NORTH
DAKOTA 12Z MONDAY...AND CENTRAL/EASTERN ZONES BY 00Z TUESDAY. WILL
SEE A DRY DAY/WARM DAY MONDAY WITH AFTERNOON HIGH TEMPERATURES
BETWEEN 55F AND 65F. AS THE RIDGE SLIPS EAST OF OUR CWA MONDAY
NIGHT...A DOMINATE SOUTHWEST FLOW SETS UP THROUGH THE REMAINDER OF
THE SHORT TERM. A DEEPENING CLOSED UPPER LOW WILL MOVE FROM THE
PACIFIC NORTHWEST SOUTH INTO NEVADA BY TUESDAY NIGHT. CONTINUED
RENEWED JET ENERGY MOVING DOWN THE BACK SIDE OF THE UPPER LOW WILL
RESULT IN FURTHER DEEPENING AND A SLOWER MOVEMENT. THE NET RESULT
OVER NORTH DAKOTA WILL BE FOR A THREAT OF RAIN SHOWERS TO DEVELOP
OVER WESTERN NORTH DAKOTA DURING THE DAY TUESDAY AND THEN SLOWLY
EXPAND EAST POSSIBLY REACHING OUR CENTRAL ZONES BY LATE TUESDAY
NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT
A MAJOR UPPER LEVEL CLOSED LOW WILL DOMINATE MOST OF THE LONG TERM
FORECAST PERIOD. SIGNIFICANT PRECIPITATION WILL RESULT FOR OUR
CWA...AND THIS MAY HAVE A LARGE IMPACT ON OUR ONGOING FLOODING
SITUATION. PERHAPS THE MOST DIFFICULT...AND IMPORTANT QUESTION IS
HOW MUCH COLD AIR WILL ENTER THE SYSTEM. THERE IS A CHANCE OF HEAVY
SNOW IN MY FAR WEST BY THURSDAY NIGHT...ESPECIALLY IF THE GFS
VERIFIES. FOR NOW WILL CONTINUE THE HIGH POPS AND KEEP A MENTION OF
SNOW MIXING WITH THE RAIN IN MY FAR WEST BEFORE THE SYSTEM EXITS
NEXT WEEKEND.

&&

.AVIATION...
AN UPPER TROUGH WILL GENERATE SCATTERED RAIN SHOWERS ACROSS WESTERN
AND CENTRAL NORTH DAKOTA TODAY. IF THE SHOWERS PERSIST...CEILINGS
MAY LOWER TO THE MVFR CATEGORY THIS AFTERNOON

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/RL
Hazardous weather outlook, Apr 12, 4:37 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT SUN APR 12 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT SUN APR 12 2009 /337 AM MDT SUN APR 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MELTING SNOW WILL CONTINUE TO CAUSE RIVER LEVELS TO RISE NEAR OR
ABOVE FLOOD STAGE ON SEVERAL PARTS OF THE SOURIS RIVER...THE
CANNONBALL RIVER...THE JAMES RIVER...AND THEIR TRIBUTARIES.
NUMEROUS FLOOD WARNINGS ARE IN EFFECT FOR WESTERN AND CENTRAL
NORTH DAKOTA.

IN ADDITION...NUMEROUS RAIN SHOWERS WILL OCCUR IN WESTERN NORTH
DAKOTA TODAY WHILE SCATTERED RAIN SHOWERS WILL OCCUR IN CENTRAL
NORTH DAKOTA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT AND SLOW MOVING STORM LOOKS TO BE ON TRACK WHICH
POTENTIALLY COULD BRING A SIGNIFICANT AMOUNT OF RAIN TO WESTERN
AND CENTRAL NORTH DAKOTA BEGINNING WEDNESDAY AND INTO THE UPCOMING
WEEKEND. THERE IS SOME POSSIBILITY THAT THE RAIN COULD MIX WITH
AND CHANGE OVER TO SNOW IN WESTERN NORTH DAKOTA. STAY TUNED FOR
FUTURE FORECASTS AS THIS COULD HAVE A SIGNIFICANT IMPACT ON THE
ONGOING FLOODING SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR RAPIDLY RISING WATER
LEVELS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:38 PM CDTAreal Flood WarningBISMorton18 hr
Apr 12, 1:21 PM CDTAreal Flood WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 29 more8 days

Nearby

River Flood Warnings in North Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.